Format

Send to

Choose Destination
J Psychosoc Nurs Ment Health Serv. 2010 Sep;48(9):11-4. doi: 10.3928/02793695-20100730-04. Epub 2010 Aug 23.

Potential adverse effects of discontinuing psychotropic drugs.

Author information

1
University of Pittsburgh School of Medicine, Western Psychiatric Institute and Clinic, 3811 O'Hara Street, Pittsburgh, PA 15213, USA. HowlandRH@upmc.edu

Abstract

For nurses in clinical practice, understanding the pharmacology of drugs their patients take is relevant to understanding their therapeutic uses, side effect profiles, and adverse discontinuation effects. In this article, the last of a four-part series, the discontinuation effects of the following psychotropic drugs are described: benzodiazepine drugs (which have hypnotic, anti-anxiety, and anticonvulsant effects), non-benzodiazepine drugs (used for insomnia), glutamate-modulating drugs, opioid receptor agonist drugs (used as analgesics for the treatment of various pain conditions), and stimulant drugs. Serious adverse effects are likely to occur only after abrupt discontinuation of benzodiazepine drugs, and they should almost always be tapered. Prominent discontinuation effects are seen with opioid and stimulant drugs, but these are usually not serious. Tapering medication, rather than abruptly stopping them, can avoid or minimize the potential adverse discontinuation effects associated with most psychotropic drugs.

PMID:
20795589
DOI:
10.3928/02793695-20100730-04
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for SLACK Incorporated.
Loading ...
Support Center